Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Omaha, NE

July 27, 2000Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 27, 2000, 6:41 PM CDT for Jefferson County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 6:41 PM CDT (23:41 UTC)
Expired
Jul 27, 2000, 7:15 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, NE

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:45 PM CDTHail 0.75Reynolds, NE
Jul 27, 6:45 PM CDTThunderstorm Wind 50 EFairbury, NELarge tree limbs were downed on highway 136 near the county line.
Jul 27, 6:45 PM CDTHail 1Gladstone, NE
Jul 27, 6:53 PM CDTHail 1.75Fairbury, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1091 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KOAX 272341
SVROMA
NEC095-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
641 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 715 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER REYNOLDS...OR ABOUT 33
  MILES SOUTHWEST OF BEATRICE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRBURY AROUND 650 PM CDT
  JANSEN AROUND 700 PM CDT
  ENDICOTT AROUND 705 PM CDT
  DILLER...STEELE CITY...AROUND 715 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR 
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.  

LAT...LON 4025 9749 4000 9733 4000 9690 4022 9692

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU JUL 27 2000

MAIN FORECAST PROBLEM OVERNIGHT WILL BE THE EASTWARD EXTENT OF THE
PRECIPITATION.  SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED NEARLY
STATIONARY FRONT STRETCHING FROM NRN MO WEST ALONG THE KS/NE BORDER
THEN CURVING NORTHEAST INTO ERN WY.  DEWPOINTS ACROSS THE AREA WERE
MAINLY IN THE MID 60S TO LOWER 70S.  CLOUD COVER HAS LIMITED THE
HEATING SO FAR TODAY...WITH READINGS MAINLY IN THE UPPER 70S TO THE
LOWER 80S.  TEMPERATURES IN THE LOWER 90S WERE FARTHER TO THE SOUTH
ACROSS NRN KS.  IT APPEARS THAT THERE IS POTENTIAL FOR 2 DIFFERENT
MCS EVENTS TNGT IN THE REGION.  THE MOST UNSTABLE AIR WAS OVER THE
SWRN PART OF NE FROM W OF GRI TO AROUND OGA AND MHN ACCORDING TO
THE LATEST AWIPS MSAS.  THAT AREA AND NRN KS NEAR HLC APPEAR TO BE
THE AREAS TO MONITOR SHORT TERM.

OTHER AREA IS ERN WY AND WRN SD..WHERE THE MODELS DEVELOP AN MCS...
SPREADING IT SEWD OVERNIGHT.  WILL RUN THE HIGHEST POPS TO THE SW OF
LNK... ITH THE LOWEST N OF OMA.  PREVIOUS FCST OF LOWS TNGT FROM THE
MID TO UPPER 60S SEEMS REASONABLE AND IS IN LINE WITH NGM MOS.
CONVECTIVE SYSTEMS WILL PROBABLY PUSH THE FRONTAL BOUNDARY FARTHER
TO THE SOUTH LATE TNGT/FRIDAY...SO EXPECT THAT CHANCE OF PCPN FOR
MOST OF THE AREA WILL BE IN THE MORNING.  500 MB RIDGE CENTER WILL
BUILD TO THE W...WHILE THE TROF OVER THE GREAT LAKES REGION DEEPENS
AND MOVES TOWARD THE OHIO VALLEY THROUGH SATURDAY.  THIS TURNS THE
MID TROPOSPHERIC FLOW ACROSS OUR AREA FROM NW TO N.  A FAIRLY COOL
AREA OF HIGH PRES IS EXPECTED TO MOVE OVER THE NRN PLAINS.  3-5 DAY
LOOKS MAINLY DRY WITH LOWS IN THE 60S AND HIGeHS IN THE 80S.  FIRST
DRAFT OF THE WORK ZONES WAS JUST SENT.

.OMA...NONE
MILLER

In the hours before

Local storm report, Jul 27, 2:57 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT THU JUL 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 S WALNUT                IA   TORNADO
07/26/00   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

0632 PM    11 E OAKLAND              IA   2.75 INCH HAIL
07/26/00   POTTAWATTAMIE                  REPORTED BY EMERGENCY
                                          MANAGEMENT.

0634 PM    9 E OAKLAND               IA   WIND DAMAGE
07/26/00   POTTAWATTAMIE                  TREES DOWN AND MACHINE
                                          SHEDS DAMAGED. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0710 PM    CARSON                    IA   .75 INCH HAIL
07/26/00   POTTAWATTAMIE                  REPORTED BY FIRE AND
                                          RESCUE.

0748 PM    PLATTSMOUTH               NE   .75 INCH HAIL
07/26/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0858 PM    AVOCA                     NE   1 INCH HAIL
07/26/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 3:36 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT THU JUL 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 S WALNUT                IA   TORNADO
07/26/00   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

0632 PM    11 E OAKLAND              IA   2.75 INCH HAIL
07/26/00   POTTAWATTAMIE                  REPORTED BY EMERGENCY
                                          MANAGEMENT.

0634 PM    9 E OAKLAND               IA   WIND DAMAGE
07/26/00   POTTAWATTAMIE                  TREES DOWN AND MACHINE
                                          SHEDS DAMAGED. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0710 PM    CARSON                    IA   .75 INCH HAIL
07/26/00   POTTAWATTAMIE                  REPORTED BY FIRE AND
                                          RESCUE.

0748 PM    PLATTSMOUTH               NE   .75 INCH HAIL
07/26/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0858 PM    AVOCA    a                 NE   1 INCH HAIL
07/26/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 27, 5:01 PM CDT, 1 hour 40 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-281100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 PM CDT THU JUL 27 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

THERE IS A CHANCE THAT STORM SPOTTERS WILL BE NEEDED THIS EVENING
AND TONIGHT OVER PARTS OF EASTERN NEBRASKA.  THE MAIN THREAT OF
SEVERE WEATHER WILL BE BETWEEN 7 PM AND MIDNIGHT ALONG AND WEST OF A
LINE FROM NELIGH TO LINCOLN AND FALLS CITY.

A NEARLY STATIONARY FRONT EXTENDS FROM A LOW IN SOUTHWEST NEBRASKA
ACROSS FAR NORTHERN KANSAS.  HUMID AND UNSTABLE AIR IS POOLED ALONG
AND NORTH OF THE FRONT.  A FEW SEVERE THUNDERSTORMS MAY BE TRIGGERED
THIS EVENING AS AN UPPER DISTURBANCE MOVES FROM WYOMING INTO
NEBRASKA...PROVIDING GREATER LIFT AND INSTABILITY TO THE NORTH OF
THE FRONT.  INSTABILITY WILL BE SOMEWHAT WEAKER IN FAR EASTERN
NEBRASKA AND SOUTHWEST IOWA...SINCE EXTENSIVE CLOUD COVER DURING THE
AFTERNOON HAS PRODUCED COOLER TEMPERATURES.

THE MAIN RISKS FROM ANY STORMS THAT DEVELOP WILL BE HAIL AND DAMAGING
WIND.  LOCALLY HEAVY RAIN COULD AFFECT PARTS OF SOUTHEAST NEBRASKA.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:32 PM CDTTornado WarningOAXCass28 min
Jul 26, 7:36 PM CDTSevere Thunderstorm WarningOAXSarpy24 min
Jul 26, 7:56 PM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy49 min
Jul 26, 8:42 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson48 min
Jul 26, 8:43 PM CDTSevere Thunderstorm WarningOAXCass37 min
Jul 26, 8:59 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
Jul 26, 9:24 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.